Alert archive / Texas / Small Craft Advisories in 2014

Small Craft Advisory 10, NWS Corpus Christi, TX

January 22, 2014

NWS Corpus Christi, TX issued this small craft advisory at Jan 22, 2014, 9:06 PM CST. It took effect at Jan 23, 2014, 3:00 PM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2014, 9:06 PM CST (03:06 UTC)
In effect from
Jan 23, 2014, 3:00 PM CST
Expired
Jan 25, 2014, 12:00 AM CST
In force
33 hr
Issued by
NWS Corpus Christi, TX

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 5:44 PM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 22, 5:44 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
544 PM CST WED JAN 22 2014

.DISCUSSION...UPDATED FOR 00Z AVIATION.

&&

.AVIATION...SOUTHEAST WINDS WILL CONTINUE TO USHER LOW LEVEL
MOISTURE BACK INTO SOUTH TEXAS...WITH A TRANSITION TO MVFR
CONDITIONS EXPECTED AFTER 09Z. MAIN ISSUE THIS TAF CYCLE WILL BE
ARCTIC COLD FRONT WHICH WILL MOVE THROUGH AROUND MIDDAY/EARLY
AFTERNOON WITH GUSTY NE WINDS IN ITS WAKE. IN ADDITION...CHANCES
FOR LIGHT RAIN WILL INCREASE DURING THE AFTERNOON AND HAVE
INCLUDED -RA REMARKS AT THE ALI/VCT/CRP TERMINALS.

&&

.PREV DISCUSSION... /ISSUED 257 PM CST WED JAN 22 2014/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE FORECAST STARTS
OUT PRETTY QUIET...BUT THAT DOESNT LAST LONG. MOISTURE WILL
CONTINUE TO GRADUALLY INCREASE THIS EVENING AND TONIGHT WITH
ONSHORE FLOW RESUMING. A 0.18 PWAT THIS MORNING SHOULD BE CLOSER
TO AN INCH BY MIDNIGHT...AND CONTINUE TO INCREASE THROUGH THE
MORNING. INCREASING CLOUDS AND LOW TEMPS IN THE 50S ARE EXPECTED
TONIGHT AS A RESULT OF THE INCREASING MOISTURE.
ADDITIONALLY...MOISTURE CONVERGENCE ALONG THE COASTLINE LOOKS TO
BE ENOUGH TO START GETTING SOME STREAMER SHOWERS DEVELOPING
OVERNIGHT.

OUR NEXT COLD FRONT WILL PUSH INTO THE AREA AROUND MID DAY ON
THURSDAY HAVE BACKED OFF ON TIMING JUST A BIT AS MODELS ALL HAVE THE
FRONT REALLY JUST INCHING INTO THE FORECAST AREA AT 18Z. SHOULD SEE
IT PUSH THROUGH MOST OF THE AREA BY AROUND 21Z. STRONG COLD
ADVECTION BEHIND THE FRONT WILL DROP TEMPERATURES VERY QUICKLY ONCE
THE FRONT PASSES. HIGH TEMPERATURE TRICKY FOR TOMORROW DUE TO MID
DAY FRONT...BUT THINK MID/UPPER 60S ARE POSSIBLE IN THE
SOUTH/SOUTHEAST BEFORE THE FRONT GETS THROUGH. COOLER NORTH WITH
EARLIER FRONT. WITH THE SHALLOW NATURE OF THE FRONT WILL SEE WARM
ADVECTION LIFTING OVERTOP OF THE FRONT PRODUCING ISENTROPIC
LIFT/STRATIFORM RAIN. THIS IS EXPECTED TO DEVELOP PRETTY SHORTLY
AFTER FRONTAL PASSAGE AND CONTINUE INTO THE NIGHT. STRONG NORTHERLY
WINDS WILL ADD TO THE COLD AND RAIN TO MAKE FOR A RATHER UNPLEASANT
EVENING/NIGHT.

THE BIG CHALLENGE OF THE FORECAST THEN COMES AT THE VERY END OF THE
PERIOD WITH PRECIP TYPE ISSUES. HAVE SPENT MUCH OF THE DAY MULLING
OVER THE POSSIBILITIES AND THINK THERE IS A FAIR CHANCE TO GET SOME
FREEZING RAIN AND/OR SLEET IN MUCH OF THE AREA. HAVE CHANCE WORDING
FOR THIS GENERALLY WEST OF HWY 77 AND NORTH OF HWY 44.  THE REST OF
THE AREA IS NOT OUT OF THE WOODS AND WILL HAVE A SLIGHT CHANCE. A
BRIEF RUNDOWN OF WHAT SOUNDINGS LOOK LIKE...WILL BE MOIST (BUT NOT
SATURATED) ABOVE 10KFT (INCLUDING DENDRITE GROWTH ZONE.) COULD SEE
CRYSTAL GROWTH IN THAT REGION...BUT HAVE A PRETTY DEEP WARM LAYER
BETWEEN 3KFT AND 10KFT THAT WOULD LIKELY MELT ANY SNOW FLAKES (MAX
TEMP ABOVE 3C). PROFILE RETURNS TO SUB FREEZING SOMEWHERE AROUND 3
TO 4KFT. THE DEPTH OF THIS COLD LAYER WILL BE THE DIFFERENT BETWEEN
SLEET OR RAIN/FREEZING RAIN. TOO CLOSE TO BE CONFIDENT IN ONE OVER
THE OTHER AT THIS POINT. SURFACE TEMPERATURES WILL ALSO BE
BORDERLINE AND LEAD TO FORECAST ISSUES BETWEEN RAIN OR FREEZING
RAIN. STILL LOTS OF QUESTIONS DUE TO THE EVENT BEING RIGHT ON THE
EDGE OF SEVERAL DIFFERENT POSSIBILITIES. THINK ANY ACCUMULATION
WOULD BE MINOR...AND MAINLY IMPACT BRIDGES/OVERPASSES...AS SURFACE
TEMPERATURES ARE STILL VERY WARM (MID 50S). WILL STICK WITH SPS
PRODUCT FOR INFORMATION AT THIS POINT...BUT ADDITIONAL PRODUCTS MAY
BE NECESSARY WITH FUTURE FORECAST PACKAGES AS WE GET CLOSER TO THE
EVENT.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...MESSY FORECAST LOOKS TO BE
ONGOING AT THE START OF THE EXTENDED. A SHALLOW COLD AIR MASS WILL
HAVE OVERSPREAD THE COASTAL BEND...WITH DECENT ISENTROPIC LIFT
TRIGGERING LIGHT PRECIPITATION OVER A WIDE AREA. THERMAL PROFILES
HAVE TRENDED COLDER IN RECENT MODEL RUNS...WITH IP/ZR/ZL POTENTIALLY
ONGOING AT 12Z. BOUNDARY LAYER REMAINS AT LEAST MARGINAL FOR MIXED
PRECIP UNTIL NOON OR JUST THEREAFTER OVER INLAND NORTHEAST
COUNTIES...SO HAVE EXTENDED MENTION IN THOSE AREAS. HAVE ALSO
BROUGHT MIXED PRECIP CLOSER TO THE COAST BASED ON 12Z MODEL OUTPUT.
ANY ICING THREAT WOULD BE CONFINED TO ELEVATED SURFACES GIVEN WARM
SOIL TEMPERATURES. WINDS TO ONLY GRADUALLY DIMINISH THROUGH THE DAY
FRIDAY...WITH SCA CONDITIONS THROUGH AT LEAST MIDDAY. SEAS WILL
REMAIN ELEVATED THROUGH THE DAY. CONTINUING CAA WILL LEAD TO JUST A
LIMITED TEMPERATURE RECOVERY ON FRIDAY.

HIGH PRESSURE BUILDS IN FRIDAY NIGHT...CONFINING ANY PRECIPITATION
THREAT OFFSHORE. HAVE UNDERCUT NUMERICAL GUIDANCE SLIGHTLY FRIDAY
NIGHT GIVEN LOWER HIGHS ON FRIDAY. AS ARCTIC AIR SLIDES EAST OF
US...TEMPERATURES WILL WARM RAPIDLY...REACHING THE 60S ON SATURDAY
AND 70S IN MANY AREAS ON SUNDAY. DRY FRONT MOVES THROUGH ON
MONDAY...LEADING TO COOL MORNINGS TUESDAY AND WEDNESDAY. MEDIUM
RANGE MODELS THEN DIVERGE...WITH GFS DEVELOPING A WEAK COASTAL TROF
AND ECMWF RESUMING ONSHORE FLOW.

MARINE...EXPECT GALES TO DEVELOP BEHIND COLD FRONT THURSDAY
AFTERNOON AND NIGHT. HAVE ADJUSTED TIME OF GALE WATCH SLIGHTLY DUE
TO SLOWER FRONT TIMING. WILL HOLD WITH WATCH FOR NOW AS TIMING IS
STILL AT LEAST 24 HOURS OUT. THIS WILL LIKELY NEED UPGRADED LATER
TONIGHT OR THURSDAY MORNING. SIMILAR TO THE COLD FRONT
YESTERDAY...SUSTAINED WINDS WILL BE NEAR GALE FORCE BUT FREQUENT
GUSTS TO GALE ARE LIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    58  65  34  39  34  /  10  50  60  50  10
VICTORIA          53  58  30  37  30  /  20  50  60  50  10
LAREDO            53  64  34  42  38  /  10  30  50  20  10
ALICE             54  65  33  40  34  /  10  40  60  40  10
ROCKPORT          60  64  35  39  35  /  20  50  50  50  10
COTULLA           53  58  30  40  33  /  10  30  40  20  10
KINGSVILLE        55  67  34  39  33  /  10  40  50  40  10
NAVY CORPUS       61  65  39  42  38  /  20  50  50  50  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...GALE WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT
     FOR THE FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO
     PORT ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS
     TO MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN
     BAY TO PORT ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.

&&

TB/78...AVIATION
Hazardous weather outlook, Jan 22, 5:35 AM CST, 15 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
535 AM CST WED JAN 22 2014

TXZ229>234-239>247-231145-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
535 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF FREEZING RAIN AND SLEET OVERNIGHT THURSDAY
NIGHT AND FRIDAY MORNING...MAINLY OVER THE NORTHERN COASTAL BEND AND
VICTORIA AREA. A WINTER WEATHER WATCH MAY BE REQUIRED LATER TODAY OR
TONIGHT. THE CHANCES FOR SLEET AND FREEZING RAIN ARE LOWER FARTHER
SOUTH AND WEST. WIND CHILLS RANGING FROM THE UPPER TEENS TO MID 20S
ARE EXPECTED THURSDAY NIGHT THROUGH MID FRIDAY MORNING OVER MOST OF
SOUTH TEXAS. FREEZING TEMPERATURES ARE FORECAST FOR EARLY FRIDAY
MORNING OVER AREAS NEAR AND NORTH OF A RACHAL TO ENCINAL TO BEEVILLE
TO REFUGIO TO PORT LAVACA LINE. FREEZING TEMPERATURES ARE EXPECTED
AGAIN EARLY SATURDAY MORNING OVER AREAS NEAR AND WEST OF A RICARDO
TO CORPUS CHRISTI TO REFUGIO TO PORT LAVACA LINE...BUT EAST AND
NORTH OF A BRUNI TO FREER TO ENCINAL LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-231145-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
535 AM CST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORIES...POSSIBLY A GALE WARNING...MAY BE REQUIRED
LATE THURSDAY AND THURSDAY NIGHT IN RESPONSE TO A STRONG COLD FRONT
MOVING THROUGH THE AREA. A GALE WATCH IS IN EFFECT FOR LATE THURSDAY
AND THURSDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FOR
THE GULF WATERS THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/IB

In the hours before

Special weather statement, Jan 22, 3:52 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
352 PM CST WED JAN 22 2014

TXZ229>234-239>247-231200-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
INCLUDING THE CITIES OF...COTULLA...CALLIHAM...CROSS...
LOMA ALTA...TILDEN...GEORGE WEST...THREE RIVERS...BEEVILLE...
GOLIAD...VICTORIA...LAREDO...FREER...BENAVIDES...SAN DIEGO...
ALICE...ORANGE GROVE...KINGSVILLE...CORPUS CHRISTI...PORTLAND...
INGLESIDE...ARANSAS PASS...SINTON...MATHIS...ROCKPORT...REFUGIO...
WOODSBORO...PORT LAVACA
352 PM CST WED JAN 22 2014

...POTENTIAL INCREASING FOR WINTRY PRECIPITATION THURSDAY NIGHT
THROUGH FRIDAY MORNING ALONG WITH DANGEROUS WINDCHILLS...

A STRONG COLD FRONT IS SET TO MOVE THROUGH THE FORECAST AREA
EARLY THURSDAY AFTERNOON. THIS FRONT WILL BRING DANGEROUS WIND
CHILLS AND A CHANCE FOR WINTRY PRECIPITATION THURSDAY NIGHT AND
FRIDAY MORNING. AFTER MORNING HIGHS IN THE 50S AND 60S ON
THURSDAY...READINGS WILL FALL INTO THE 40S DURING THE AFTERNOON.
NORTH TO NORTHEAST WINDS WILL ALSO INCREASE TO 20 TO 35 MPH BEHIND
THE FRONT THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. AREAS OF
LIGHT RAIN WILL DEVELOP OVER SOUTH TEXAS THURSDAY AND CONTINUE
THURSDAY NIGHT AND FRIDAY MORNING.

THE COLD TEMPERATURES...WINDS...AND RAIN WILL BRING THE CHANCE FOR
POTENTIALLY DANGEROUS WIND CHILLS AND SOME WINTRY PRECIPITATION IN
THE FORM OF SLEET OR FREEZING RAIN.

TEMPERATURES WILL BE AT OR NEAR FREEZING FOR MOST OF SOUTH TEXAS
BY SUNRISE FRIDAY MORNING. RAIN MAY MIX WITH SLEET IN ANY PART OF
SOUTH TEXAS...AND COULD BECOME FREEZING RAIN WHERE TEMPERATURES
FALL BELOW FREEZING. BRIDGES AND OVERPASSES WOULD BE THE MOST
LIKELY LOCATIONS FOR ICE ON ROADWAYS...AS SURFACE STREETS SHOULD
REMAIN ABOVE FREEZING. HOWEVER...ANY AMOUNT OF FREEZING RAIN OR
SLEET COULD CAUSE TRAVEL PROBLEMS. THE AREAS MOST LIKELY TO
RECEIVE SMALL ACCUMULATIONS OF FREEZING RAIN WILL BE OVER THE
NORTHERN COASTAL BEND AND VICTORIA AREA...GENERALLY NEAR...NORTH
AND EAST OF A THREE RIVERS TO BEEVILLE TO BLOOMINGTON LINE. THE
POTENTIAL FOR WINTRY PRECIPITATION SHOULD END BY FRIDAY AFTERNOON
AS RAINFALL DIMINISHES AND TEMPERATURES WARM SLIGHTLY.

ALONG WITH THE POTENTIAL FOR WINTRY PRECIPITATION AND FREEZING
TEMPERATURES LATE THURSDAY NIGHT AND FRIDAY MORNING...THE
COMBINATION OF WINDS AND TEMPERATURES WILL RESULT IN WIND CHILLS
FROM THE UPPER TEENS TO MID 20S OVER MOST OF SOUTH TEXAS THURSDAY
NIGHT AND FRIDAY MORNING. ALSO...FREEZING TEMPERATURES ARE
EXPECTED OVER MOST INLAND AREAS FRIDAY NIGHT AND SATURDAY MORNING
OVER AREAS NEAR AND WEST OF A RICARDO TO CORPUS CHRISTI TO
REFUGIO TO PORT LAVACA LINE...BUT EAST AND NORTH OF A BRUNI TO
FREER TO ENCINAL LINE.

PLEASE STAY TUNED TO LATER FORECASTS ON THIS DEVELOPING WINTRY
PRECIPITATION EVENT FOR SOUTH TEXAS. A WINTER WEATHER WATCH MAY BE
NECESSARY LATER TODAY OR TONIGHT.

PZ/JV

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 8:50 PM CSTWinter Storm WatchCRPBee, Calhoun, Goliad, Refugio, Victoria8 hr
Jan 22, 8:50 PM CSTWinter Weather AdvisoryCRPAransas, Bee, Calhoun, Duval, Jim Wells, Kleberg and 7 more39 hr
Jan 22, 9:06 PM CSTGale WarningCRP30 hr
Jan 23, 4:00 AM CSTFreeze WarningCRPBee, Calhoun, Duval, Goliad, Jim Wells, La Salle and 7 more32 hr
Jan 23, 4:30 AM CSTWind Chill AdvisoryCRPAransas, Bee, Calhoun, Duval, Goliad, Jim Wells and 9 more32 hr
Jan 23, 4:30 AM CSTWinter Storm WarningCRPGoliad, Refugio, Victoria32 hr
Jan 23, 4:42 PM CSTWind AdvisoryCRPAransas, Bee, Calhoun, Goliad, Jim Wells, Kleberg and 5 more10 hr

Nearby

Small Craft Advisories in Texas, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.